We are always intrigued to read about medications that change hair. Usually people complain that beta blocker heart medicines like propranolol or metoprolol lead to thinning hair or hair loss. Others want to know if the medicine they are taking could change hair color. Several years ago we heard from a woman who was upset that rosuvastatin (Crestor) changed her hair color:

“I have had gray hair since I was thirty-five and over the years it has turned white. Now I have black hair growing from the roots and it seems to grow every day. I am very unhappy about this, as I have never had black hair.”

Cholesterol-Lowering Drugs and Hair Color:

We have heard from other people that statins such as simvastatin can alter hair color. One woman wrote about her mother’s experience:

“My 84-year-old mother let her naturally black hair go silver gray about ten years ago. Several years later she began taking Zocor and after about a year she noticed the roots of the new growth were black! She is not pleased about this because it makes her otherwise lovely silver hair look ‘dirty!’”

There is very little in the prescribing information about statins and hair color changes. The simvastatin (Zocor) label offers this: “changes to hair/nails.” Pretty ambiguous, eh? There is no mention of hair when it comes to atorvastatin (Lipitor) or rosuvastatin (Crestor). 

Gleevec (Imatinib) and Hair Color Changes:

One of the more important cancer breakthroughs has been the development of imatinib (Gleevec). It changed the course of treatment for people with chronic myelogenous leukemia (CML) and gastrointestinal stromal tumor (GIST). It can do some strange things to hair. Some people report depigmentation of hair while others regained color.

French cancer doctors treating CML patients with Gleevec reported (New England Journal of Medicine, Aug. 8, 2002): 

“Among these 133 patients, 5 men and 4 women (median age, 63.4 years; range, 53 to 75) with gray hair before treatment had progressive repigmentation of the hair (on the head in 8 patients and on the body and head in 1) during treatment.”

“How imatinib mesylate might induce hair repigmentation is a mystery. We would be interested to know whether other groups have observed this peculiar side effect.”

As far as we can tell, researchers have not been interested enough to study this intriguing side effect. A reader of our syndicated newspaper column wants to know about a different kind of side effect: curly hair.

Drugs for Rheumatoid Arthritis and Curly Hair:

Q. I’ve been on medications (Plaquenil, methotrexate, Medrol and folic acid) since around 2000 to treat rheumatoid arthritis (RA). My former rheumatologist kept me on these old medications since he was conservative in what he prescribed.

A new rheumatologist has recommended going on the biologics. My question is: since I was on the old standard medications, my hair has curled and I love it. If I go on a biologic and stop taking my old meds, will my hair revert to its former straight look?

A. There is nothing in the medical literature about your medications making hair curl. Hydroxychloroquine (Plaquenil) can cause hair changes, and some people have reported curling, even though it is not in the prescribing information.

Hair loss appears more common than curling, though, even with the new biologics for RA. It is hard to predict how your hair would react to drugs like adalimumab (Humira) or etanercept (Enbrel).

If any readers have experienced hair color changes or curling, we would love to hear about them. Please share your story in the comment section at the bottom of the page.

Bimatoprost and Longer Eye Lashes:

One final note about drugs and hair. A glaucoma medicine called bimatoprost was found to stimulate the growth of eyelashes. One reader offered this anecdote:

“My sister has been on Lumigan for glaucoma and her eyelashes are amazing–long and thick! What a nice side effect! I would love to have my eyelashes grow but I think it would be irresponsible to take a prescription medication just for that.”

There is now an FDA-approved version of bimatoprost for eyelashes. It is called Latisse. When this liquid solution is applied to the base of the eyelashes they grow thicker and longer. One less desirable side effect of bimatoprost: it may make blue eyes turn brown. Latisse is also pricey. A 5 ml bottle can cost between $170-$230.

If you are interested in this repurposing of bimatoprost for longer eyelashes, here is a link.

Related People's Pharmacy Health Guide

Watch a brief welcome from Joe & Terry

Your browser doesn't support HTML5 video.